bannerHON
img
HONnews
HONnews
img PATIENT / PARTICULIER img PROFESSIONNEL DE SANTE img WEBMESTRE img
img
 
img
HONcode sites
Khresmoi - new !
HONselect
News
Conferences
Images

Themes:
A B C D E F G H I
J K L M N O P Q
R S T U V W X Y Z
Browse archive:
2014: D N O S A J J M A M F J
2013: D

 
  Other news for:
Physicians
Respiration Disorders
Hypnotics and Sedatives
 Resources from HONselect
Certain Sedatives Tied to Breathing Problems in Older COPD Patients
Study author urges caution for doctors prescribing benzodiazepines to this group

By Robert Preidt

FRIDAY, April 18, 2014 (HealthDay News) -- A group of widely used sedatives increases the risk of serious breathing problems in older people with the lung condition called chronic obstructive pulmonary disease (COPD), a new study says.

Benzodiazepines such as lorazepam (Ativan) or alprazolam (Xanax) are commonly prescribed to treat insomnia and anxiety, the study author noted.

For the study, researcher Dr. Nicholas Vozoris examined the medical records of older adults with COPD in the Canadian province of Ontario. Those who had been newly prescribed a benzodiazepine had a 45 percent increased risk of experiencing breathing problems that required outpatient treatment.

These patients also had a 92 percent greater risk of needing to go to the emergency room for treatment of pneumonia or COPD, and were more likely to be hospitalized for breathing problems, according to the study published online April 17 in the European Respiratory Journal.

The findings were consistent even after the severity of patients' COPD was taken into account, said Vozoris, a respirologist at St. Michael's Hospital in Toronto.

"Physicians, when prescribing these pills, need to be careful, use caution and monitor the patients for respiratory side effects," Vozoris said in a hospital news release. "Patients also need to watch for respiratory-related symptoms."

Previous research by Vozoris found that 30 percent of older Canadians with COPD are prescribed benzodiazepines.

While the study found an association between sedative prescriptions and higher risk of breathing problems in older adults with COPD, it did not establish a cause-and-effect relationship.

More information

The U.S. National Heart, Lung, and Blood Institute has more about COPD.

SOURCE: St. Michael's Hospital, news release, April 17, 2014

Copyright © 2014 HealthDay. All rights reserved. URL:http://consumer.healthday.com/Article.asp?AID=686943

Resources from HONselect: HONselect is the HON's medical search engine. It retrieves scientific articles, images, conferences and web sites on the selected subject.
Benzodiazepines
Risk
Adult
Therapeutics
Lung
Lorazepam
Alprazolam
Physicians
Association
The list of medical terms above are retrieved automatically from the article.

Disclaimer: The text presented on this page is not a substitute for professional medical advice. It is for your information only and may not represent your true individual medical situation. Do not hesitate to consult your healthcare provider if you have any questions or concerns. Do not use this information to diagnose or treat a health problem or disease without consulting a qualified healthcare professional.
Be advised that HealthDay articles are derived from various sources and may not reflect your own country regulations. The Health On the Net Foundation does not endorse opinions, products, or services that may appear in HealthDay articles.


Home img About us img MediaCorner img HON newsletter img Site map img Ethical policies img Contact